Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 71, NWS Honolulu, HI

November 9, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 9, 2018, 7:44 AM HST for Honolulu County, Hawaii. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 9, 2018, 7:44 AM HST (17:44 UTC)
Expired
Nov 9, 2018, 10:02 AM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 92 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 8:29 AM HSTFLASH FLOODWaikane, HIKAMEHAMEHA HIGHWAY WAS CLOSED DUE TO FLOODING AT WAIKANE STREAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

775 
WGHW50 PHFO 091744
FFWHFO
HIC003-092045-
/O.NEW.PHFO.FF.W.0071.181109T1744Z-181109T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
744 AM HST FRI NOV 9 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 1045 AM HST.

* At 742 AM HST, the Waikane Stream gage showed a rapid rise in 
  water level. The stream is expected to overflow onto Kamehameha 
  Highway. Heavy rain also continues from Waihee to Kahuku. The area 
  of rainfall has been nearly stationary.

* Locations in the warning include but are not limited to...
  Ahuimanu, Waikane, Hauula, Laie, Waiahole, Kahaluu, Kahuku, Punaluu
  and Kaaawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1045 AM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
      2145 15782 2140 15789 2166 15807 2171 15800
      2171 15797

$$

Kodama
3 follow-up statements
380 
WGHW70 PHFO 091817
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
817 AM HST FRI NOV 9 2018

HIC003-092045-
/O.CON.PHFO.FF.W.0071.000000T0000Z-181109T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
817 AM HST FRI NOV 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 814 AM HST...the Waikane Stream gage showed a water level rise of 
almost 5 feet in 30 minutes. The stream is expected to inundate 
Kamehameha Highway. Radar showed heavy rainfall continuing from 
Waihee to Kahuku. The area of rainfall has been nearly stationary.

Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Hauula, Laie, Waiahole, Kahaluu, Kahuku, Punaluu
and Kaaawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1045 AM HST if heavy rain
persists.

LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
      2145 15782 2140 15789 2166 15807 2171 15800
      2171 15797

$$

Kodama
874 
WGHW70 PHFO 091832
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
832 AM HST FRI NOV 9 2018

HIC003-092045-
/O.CON.PHFO.FF.W.0071.000000T0000Z-181109T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
832 AM HST FRI NOV 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 829 AM HST...emergency managers reported that Kamehameha Highway 
has been closed due to flooding at Waikane Stream. Gages at Waiahole 
Stream and Kahana Stream showed elevated water levels. Radar showed 
rainfall continuing along the windward Koolau slopes but at lower 
intensities over the past 15 minutes. 

Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Hauula, Laie, Waiahole, Kahaluu, Kahuku, Punaluu
and Kaaawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1045 AM HST if heavy rain
persists.

LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
      2145 15782 2140 15789 2166 15807 2171 15800
      2171 15797

$$

Kodama
859 
WGHW70 PHFO 092002
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1002 AM HST FRI NOV 9 2018

HIC003-092010-
/O.CAN.PHFO.FF.W.0071.000000T0000Z-181109T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1002 AM HST FRI NOV 9 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

The Honolulu Department of Emergency Management reported that 
Kamehameha Highway has been reopened at Waikane. Radar also showed 
that rainfall activity has significantly diminished. Stream gages 
showed water levels are dropping.

LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
      2145 15782 2140 15789 2166 15807 2171 15800
      2171 15797

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 3:51 AM HST, 3 hours 53 minutes earlier.

Area forecast discussion, Nov 9, 3:51 AM HST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
351 AM HST Fri Nov 9 2018

.SYNOPSIS...
A shear line just northwest of Kauai will move over Kauai this
morning and continue moving southeast. The shear line will move
past the Big Island on Sunday. A new high will build east behind
the front.

&&

.DISCUSSION...
The latest surface analysis shows a 1032 mb surface high centered far
northeast of the area near 44N 136W with a ridge extending to about
200 miles northeast of the islands. The ridge is producing gentle
to moderate east northeast winds over the islands. The ridge will
move northeast and erode from the west over the next few days. A
poorly defined northeast to southwest shear line lies northwest of
Kauai. The shear line marks the boundary between weaker east northwest
winds southeast of the shear line and stronger northeast winds northwest
of the shearline. There are some showers along the line, but the shower
band is currently rather diffuse.

A surface trough about 200 miles southeast of the Big Island is forecast
to move north and sharpen. There is a large area of layered clouds and
embedded thunderstorms southeast of the Big Island associated with
this trough. The GFS and ECMWF show these clouds and showers remaining
east of the Hawaiian Islands.

With a weak pressure gradient over the area, land breezes prevail over
the Big Island and Maui County with clear skies over most areas. The
east northeast winds are carrying some showers over windward areas
of Oahu and Kauai.

Showery low clouds associated with the shear line are expected to reach
Kauai later this morning. These showers will move across Oahu tonight,
across Maui County on Saturday and across the Big Island of Hawaii
Saturday afternoon through Sunday morning. Locally strong north northeast
winds will spread over the islands behind the shear line. There will
be cooler, drier air behind the shearline, so rainfall will subside.
Differences remain between the GFS and ECMWF with the timing of the
shear line and our forecasts may need to be updated to reflect changes
in timing.

A surface high will build east behind the shear line. Early next week
winds will shift out of the northeast. As the winds shift to a more-
typical northeasterly trade-wind direction, showers will be focused
over mainly windward areas with mostly dry weather over leeward areas.
By the middle of next week as the high moves away to the northeast.
Winds will weaken and increasing moisture may bring an uptick in
showers during the second half of the coming week, but it is too
early to be very confident about that.

&&

.AVIATION...
There will be light east northeast flow across the island chain
through this afternoon. VFR will prevail through most of the
morning. The shear line will reach Kauai by late morning, then
move southeast, reaching Oahu between 0200-0400Z. Clouds and
showers are forecast to increase over Kauai and the surrounding
waters ahead of the shear line. The shear line is likely to
produce enough MVFR coverage to require AIRMET Sierra for MTN
OBSC on Kauai by late morning and on Oahu by this evening. Strong
NE winds will spread over the area behind the shear line. AIRMET
Tango for turbulence in the lee of the mountains may be needed
tonight.

&&

.MARINE...
Fresh to strong northerly winds are expected to fill in across the
Kauai and Oahu waters through the day today, then across the rest
of the state tonight through the weekend as a shear line moves
down the island chain. Seas have already responded at the Hanalei
buoy this morning with heights nearing the advisory mark (10 ft).
As a result, a small craft advisory has been issued over the
Kauai and Oahu waters to account for a combination of winds and
seas. This advisory will likely be expanded across most exposed
waters later today or tonight, which will likely hold through the
weekend. Winds will shift to a more typical trade wind direction
Sunday night into early next week, potentially holding in the
fresh to strong category as a ridge of high pressure noses
southeast over the state.

A combination of strong northerly winds and a 12 sec northerly
swell filling in above predicted levels will likely drive surf
heights toward the advisory mark for north facing shores of Kauai
today, and possibly for north facing shores of Oahu tonight into
Saturday. This source will hold through Sunday, then slowly ease
early next week. A small northwest swell is expected to fill in
Monday with a larger reinforcing north-northwest swell expected
Tuesday through midweek. This reinforcement will likely support
advisory-level surf for exposed north and west facing shores by
Tuesday night.

A moderate long-period southwest swell is expected to fill in
later today, peak Saturday at heights around the summer average,
then gradually decline into early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory for waters around Kauai and Oahu.

&&

DISCUSSION...Donaldson
AVIATION...Lau/Thomas
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 4:37 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Nov 8, 5:56 PM HSTFlash Flood WarningHFOHonolulu61 min
Nov 8, 6:29 PM HSTAreal Flood AdvisoryHFOHawaii99 min
Nov 8, 9:56 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 8, 10:33 PM HSTFlash Flood WarningHFOHonolulu117 min
Nov 9, 3:47 AM HSTSmall Craft AdvisoryHFO4 days
Nov 9, 7:27 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.